Cardiac Arrest Following Liposuction: A Case Report of Lidocaine Toxicity

Journal Title: Oman Medical Journal - Year 2019, Vol 34, Issue 4

Abstract

We report a case of a patient presenting to the emergency department in cardiac arrest following a liposuction procedure, which was performed in a physician office using lidocaine anesthesia. During liposuction of the thighs, using the power-assisted technique, the patient was given a subcutaneous dose of lidocaine equal to 71 mg/kg without any noticeable intraoperative complication. Two hours later, the patient experienced dizziness, a rapid decline in mental status, tonic-clonic seizure, and cardiac arrest. The patient was successfully resuscitated in the emergency department with the return of spontaneous circulation after 22 minutes of continuous advanced cardiovascular life support resuscitation. The patient suffered from subsequent severe hypoxic-ischemic brain injury, and a complicated hospital stay, including brain edema, electrolytes disturbances, and nosocomial infections contributed to her death two months later due to septic shock.

Authors and Affiliations

Sandra Mrad, Chady El Tawil, Waleed A. Sukaiti, Ralph Bou Chebl, Gilbert Abou Dagher, Ziad Kazzi

Keywords

Related Articles

Patient Medication Adherence: Measures in Daily Practice

Adherence to therapies is a primary determinant of treatment success. Failure to adherence is a serious problem which not only affects the patient but also the health care system. Medication non adherence in patients lea...

Using Growth Mixture Modeling for Clustering Asian and North African Countries on the Road Injury Death Trend (1990–2010)

Objectives: The physical injuries and financial implications as a result of road accidents have serious economic, cultural, and social effects. We conducted this study to determine any changes in the trend of road-accide...

Hydroxyurea: Pattern of Use, Patient Adherence, and Safety Profile in Patients with Sickle Cell Disease in Oman

Objectives: Many barriers contribute to the underutilization of hydroxyurea (HU) in the treatment of sickle cell disease (SCD), and adherence to its use is often reported to be suboptimal. It is important to have informa...

Tactile Stimulation During Newborn Resuscitation: The Good, the Bad, and the Ugly

family practice physician from a rural primary care hospital contacted us to discuss and seek advice on a situation that he had earlier attended as a ‘code’ in their emergency room (ER). He was called to resuscitate an a...

The Effects of Omega-3 and Vitamin E Co-supplementation on Carotid Intima-media Thickness and Inflammatory Factors in Patients with Polycystic Ovary Syndrome

Objectives: We sought to evaluate the effects of omega-3 and vitamin E co-supplementation on carotid intima-media thickness (CIMT) and inflammatory factors in patients with polycystic ovary syndrome (PCOS). Methods: This...

Download PDF file
  • EP ID EP609517
  • DOI 10.5001/omj.2019.66
  • Views 19
  • Downloads 0

How To Cite

Sandra Mrad, Chady El Tawil, Waleed A. Sukaiti, Ralph Bou Chebl, Gilbert Abou Dagher, Ziad Kazzi (2019). Cardiac Arrest Following Liposuction: A Case Report of Lidocaine Toxicity. Oman Medical Journal, 34(4), 341-344. https://europub.co.uk/articles/-A-609517